Explained | The Gambia deaths and the toxic cough syrups that are causing them

The WHO issued a medical alert last week about four substandard cough syrups made in Haryana containing the toxic compounds diethylene glycol and ethylene glycol 

October 17, 2022 05:17 pm | Updated October 29, 2022 08:49 pm IST

A photograph shows collected cough syrups in Banjul on October 06, 2022. Indian authorities are investigating cough syrups made by a local pharmaceutical company after WHO said they could be responsible for the deaths of 66 children in The Gambia.

A photograph shows collected cough syrups in Banjul on October 06, 2022. Indian authorities are investigating cough syrups made by a local pharmaceutical company after WHO said they could be responsible for the deaths of 66 children in The Gambia. | Photo Credit: AFP

The story so far: The Gambia’s Health Minister Ahmadou Lamin Samateh said on Saturday, October 8, that the number of child deaths likely linked to contaminated cough syrups made by an Indian manufacturer had risen to 69, Bloomberg reported. This came a day after Gambian President Adama Barrow said the surge in acute kidney injuries linked to the paracetamol syrups was under control.

What happened in the Gambia?

In early September, health authorities in the West African nation of the Gambia were investigating if there was a link between dozens of child deaths from acute kidney injuries and the consumption of a paracetamol syrup used for fever, cough, cold, and pain.

Doctors began to witness a spike in the number of cases of severe kidney injuries in children under the age of five by late July and suspected a link with medicines.

The Gambia's director of health services Mustapha Bittaye was quoted by Reuters as saying that a number of children began to get sick with kidney problems within three to five days of consuming a paracetamol syrup sold locally. The affected would experience fever, inability to pass urine, and vomiting, followed by kidney failure. According to Gambian Health Ministry figures, 28 children had died by early August, with the fatality rate being 90%.

In September, The Gambia started coordinating with the World Health Organisation about the incidents and reported four locally-sold cough syrups it suspected could be linked to the injuries and deaths.

On October 5, the WHO issued a medical alert about four substandard products— products “that fail to meet either their quality standards or specifications”. These were four cough syrup variants- Promethazine Oral Solution, Kofexmalin Baby Cough Syrup, Makoff Baby Cough Syrup and Magrip N Cold Syrup, whose manufacturer was stated as Maiden Pharmaceuticals Limited, Haryana, India. The alert added that the substandard products mentioned were unsafe and their use, especially in children, could “result in serious injury or death”.

WHO head Tedros Adhanom Ghebreyesus said that the four syrups in question have been “potentially linked to” the cases of kidney injuries and the deaths of 66 children in the Gambia, calling the incidents “beyond heartbreaking”.

While the Gambia started recalling all medicines containing paracetamol syrup in September, it began the recall of the four specific Indian-made syrups after the WHO’s product alert.

The United Nations health agency said that its laboratory analysis of samples of each of the four products had confirmed that they contained “unacceptable amounts” of two “contaminants”- diethylene glycol and ethylene glycol. It said that while these four syrups had been identified in the Gambia, there was a possibility that they may have been informally distributed to other markets. The WHO had informed the Indian regulator Drugs Controller General of India (DCGI) on September 29 that it was providing technical assistance and advice to the Gambia on the issue.

What are the toxic chemicals found in samples tested by the WHO?

According to the WHO, diethylene glycol and ethylene glycol are toxic to humans when consumed and can prove to be fatal. The agency’s alert listed the toxic effects of the two chemicals as pain, vomiting, diarrhoea, inability to pass urine, headache, altered mental state, and acute kidney injury which could lead death.

Both diethylene glycol and ethylene glycol are illegal adulterants that may be used as solvents in liquid medication. Common solvents such as glycerine (also known as ​​glycerol) and propylene glycol are used in cough syrups to provide a liquid base to non-water-soluble paracetamol or acetaminophen; these solvents also act as preservatives, thickeners, sweeteners, and antimicrobial agents, according to the United States National Center for Biotechnology Information (NCBI).

Medical experts say that in order to cut expenses and due to the solubility of compounds like diethylene glycol and ethylene glycol, manufacturers may sometimes substitute it for nontoxic solvents such as glycerine or propylene glycol or comparatively cheaper commercial grade versions of these solvents which may contain diethylene glycol and ethylene glycol, potentially resulting in contamination.

Dr. Pawan Kumar, a paediatrician at the Madhukar Rainbow Children’s Hospital, told The Hindu: “Because of its toxicity, it (diethylene glycol) is not allowed in food or drugs. But because of its solubility, some drug makers have inappropriately substituted it for nontoxic ingredients such as glycerine in pharmaceuticals such as cough syrups and acetaminophen. Acute kidney failure is the number one cause of death in poisoning cases, and it starts between 8 to 24 hours after exposure to lethal doses of substance. If people don’t get treatment, symptoms progress to multi-organ failure in two to seven days.”

Instances of contamination and deaths linked to diethylene glycol, however, are not new. Such cases have been reported before in India, the United States, Bangladesh, Panama, and Nigeria.

In 2007, the U.S. Food and Drug Administration (FDA) issued a guidance to pharmacy compounders, repackers, and suppliers about a potential public hazard— glycerin(e) contaminated with diethylene glycol (DEG), calling DEG a “poison”. The FDA’s advisory followed reports of fatal DEG poisoning of consumers who ingested medicinal syrups, such as cough syrup or acetaminophen syrup.

Last year, 12 children died in Udhampur district of Jammu due to contaminated cough syrup called Coldbest-PC, manufactured by a company in Himachal Pradesh. These deaths were also linked to the presence of high levels of diethylene glycol in the cough syrup. The State’s administration later ordered the withdrawal of the drug from all the other States where it was marketed.

This was the fourth case of mass glycol poisoning in India. In 1973, there was a similar incident at the Children’s Hospital, Egmore in Chennai that caused the deaths of 14 children. In 1986, similar poisoning at Mumbai’s J.J. Hospital caused the deaths of 14 patients who were otherwise on the path to recovery. In 1998, 33 children died in two hospitals located in New Delhi due to similar poisoning.

Ongoing probe

The WHO has initiated a deeper probe in coordination with Indian authorities. India’s Central Drugs Standard Control Organisation (CDSCO) has also launched a detailed investigation to ascertain the facts and details of the matter in collaboration with the State Drugs Controller of Haryana, the state where the manufacturer Maiden Pharmaceuticals is located.

According to the preliminary inquiry, Maiden Pharmaceutical Limited was licensed by the State drug controller for the products under reference and held manufacturing permission for these products. The company has so far exported these four cough syrups only to the Gambia.

According to the All India Organisation of Chemists and Distributors (AIOCD), none of the four cough syrups mentioned in the WHO’s alert was available for sale in India. “Maiden Pharmaceutical Limited has no presence in the Indian domestic market and they only export their products,’ the Organisation said.

Indian authorities are now waiting for the WHO to share the exact "one-to-one causal relation of death" with the four medicines and the details of product labels so that they can identify the “source of the manufacturing of the products”.

The CDSCO said that, as a practice, the importing country tests the products for quality before sanctioning their usage. Gambian President Mr. Barrow has vowed, meanwhile, to boost health and safety measures including better quality control over imported medicines, ordering the creation of "a quality control national laboratory for drugs and food safety".

Top News Today

Sign in to unlock member-only benefits!
  • Access 10 free stories every month
  • Save stories to read later
  • Access to comment on every story
  • Sign-up/manage your newsletter subscriptions with a single click
  • Get notified by email for early access to discounts & offers on our products
Sign in

Comments

Comments have to be in English, and in full sentences. They cannot be abusive or personal. Please abide by our community guidelines for posting your comments.

We have migrated to a new commenting platform. If you are already a registered user of The Hindu and logged in, you may continue to engage with our articles. If you do not have an account please register and login to post comments. Users can access their older comments by logging into their accounts on Vuukle.